June 4, 2009 UPDATE –Two patients treated at Beebe Medical Center in Lewes, Delaware have died after taking heparin, once again raising fears about the blood thinner. In addition, a third patient on the medication experienced medical problems.
Although the adverse events haven't been definitively linked to heparin, a spokesman from the medical center said they can only find that one commonality between the three patients. The heparin was supplied by Baxter and the bulk material came from Pfizer. The heparin linked to 80 deaths last year came from China.
Test results on the patients' heparin supply didn't show the contaminant found in last year's heparin scare, oversulfated chondroitin sulfate. The Food and Drug Administration is conducting its own tests and so far the agency says it hasn't found anything of concern.
February / March / April / May 2008
May 15 2008 UPDATE – Another recall has been initiated in response to the health risks associated with dangerous lots of the drug heparin. Atrium Medical Corporation announced that it is initiating a recall of selected lots of HYDRAGLIDE Brand Heparin-Coated Thoracic Drainage Catheters that have been contaminated with over-sulfated chondroitin sulfate (OSCS).
The U.S. Food and Drug Administration (FDA) has received reports of serious injury and death in patients who have received injectable heparin products containing high levels of OSCS. Over-sulfated chondroitin sulfate is a supplement obtained from animal cartilage that is often used to treat arthritis. U.S. government officials suspect that the OSCS contamination was an intentional counterfeit aimed at stretching the heparin drug supply.
Over-sulfated chondroitin sulfate can cause dangerous allergic reactions in patients. Symptoms of bad reactions include: difficulty breathing, vomiting, nausea, excessive sweating and rapidly falling blood pressure that can lead to fatal shock.
Apr 09 2008 UPDATE – The Food and Drug Administration (FDA) announced that 103 people have died while taking the blood-thinning drug heparin since early 2007.
The FDA said that approximately 40 percent of the deaths were associated with allergic reactions to the medication. The FDA noted a spike in deaths beginning in December 2007 and continuing through February of this year, when Baxter recalled its contaminated heparin product. For both 2006 and 2007 the FDA received 55 reports of death associated with the blood thinner.
Apr 02 2008 UPDATE – Covidien was recently notified by its supplier, Scientific Protein Laboratories LLC, of a nationwide recall of Heparin Sodium USP active pharmaceutical ingredient. The recall affects 32 lots of heparin manufactured and distributed by Covidien in the United States.
The lots contain the heparin-like contaminant that may be responsible for adverse reactions in patients.
Mar 24 2008 UPDATE – B. Braun Medical, Inc. has recalled 23 lots of its Heparin Sodium USP active pharmaceutical ingredient. B. Braun’s supplier, Scientific Protein Laboratories, disclosed that at least one lot of the drug contains a heparin-like contaminant.
Mar 21 2008 UPDATE – Valley Forge, Pennsylvania-based American Health Packaging (AHP) announced a recall of 1,421 units of 10000 USP units/ml heparin sodium injection 1 ml vials. The Baxter manufactured product, repackaged by AHP, is part of the broader February 29, 2008 recall of heparin products made by Baxter Healthcare Corporation.
The AHP packages were sold to hospitals in Georgia and California and include the following:
Mar 20 2008 UPDATE – China’s State Food and Drug Agency has confirmed that the chemical contaminant in Baxter International’s heparin can be traced to China. The chemical, over-sulfated chondroitin sulfate, was in the raw heparin bought in China, then processed into the active pharmaceutical ingredient that was purchased by Baxter.
According to the U.S. Food and Drug Administration, chondroitin sulfate is abundant and inexpensive. It is typically derived from animal cartilage, and this batch is believed to have come from pig ears and cow trachea. This announcement comes just a year after officials discovered the industrial chemical melamine had been used in China to mimic more expensive grain protein exported for use in pet foods.
Mar 06 2008 UPDATE – The Food and Drug Administration (FDA) has made some progress in uncovering what caused hundreds of adverse reactions to the blood-thinning drug heparin. Large amounts of a contaminant were found in some of Baxter International’s heparin, and the government is investigating whether the contaminant was accidentally or intentionally put in the heparin supply.
Advanced testing revealed that a heparin-like compound accounted for about 5 to 20 percent of the samples that were tested. The contaminant’s chemical similarities to heparin allowed it go undetected in standard tests. Officials announced that while the contaminant is a prime suspect, they have yet to conclude that it harmed patients.
The FDA will give manufacturers and regulatory agencies worldwide instructions on how to inspect other heparin supplies to ensure that they are contaminant-free. The FDA has stressed that remaining U.S. supplies of heparin, made by a Baxter competitor, do not show signs of contamination. Over 780 reports of adverse side effects in heparin users have been reported to the FDA, with 19 deaths confirmed since January 2007.
Feb 29 2008 UPDATE – Baxter International has announced an expanded recall of its blood-thinning drug heparin. The U.S. Food and Drug Administration’s (FDA) concern had previously centered on multi-dose vials of the drug, but virtually all of Baxter’s heparin products are now subject to recall.
Multi-dose vials, single-dose vials, and a diluted solution of heparin are all affected by the recall. Since initial reports of adverse reactions to Baxter’s heparin surfaced, the number of reported incidents has risen from 350 to 448. The number of reported deaths has risen from 4 to a possible 21, though a clear causal link to heparin in the additional 17 fatalities has not been established.
This month, the FDA admitted that it had violated its own policy by not inspecting the Chinese factory that supplies crude heparin to Baxter before batches of the product were shipped in 2004. Last week, the agency inspected the plant but has yet to identify the root cause of the problem. The only heparin products manufactured by Baxter that are still on the market are premixed bags of intravenous solutions.
Feb 15 2008 ORIGINAL ALERT – Baxter Healthcare Corporation has temporarily halted manufacturing of multi-dose vials of its blood-thinning drug heparin, announced the U.S. Food and Drug Administration (FDA). Serious and sometimes fatal allergic reactions have occurred in patients who received high doses of the drug in a short period of time.
About 350 incidents of adverse reactions to Baxter’s heparin have been reported since the end of last year. Reactions include difficulty breathing, nausea, vomiting, excessive sweating, and rapidly falling blood pressure that can lead to life-threatening shock. Four incidents of death have been reported, although the link to heparin is unclear.
The FDA has found that a Chinese factory produces the active ingredient in the medication, though it has not been determined if the factory is the source of the problem. Chinese exports have come under intense scrutiny after a rash of contaminated products including pet food, seafood, and toothpaste were shipped from the country. The FDA says that it will inspect the Chinese factory as well as a finishing plant in New Jersey “as soon as possible.”